Heavy Rain, Coconino
- When
- August 26, 1:00 PM MST to 2:00 PM MST
- Where
- Coconino County, 2.36 mi ESE of Sunnyside to 2.87 mi ENE of Sunset Crater
- Reported by
- NWS Employee
- Coordinates
- 35.190, -111.580
A NWS employee reported 1.46 inches of rain.
Thunderstorms produced heavy rain in the greater Flagstaff area and south of Page.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
Thunderstorms produced heavy rain in the greater Flagstaff area and south of Page.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 26, 10:00 AM MST, 3 hours earlier.
Area Forecast Discussion National Weather Service Flagstaff AZ 1000 AM MST FRI AUG 26 2016 .SYNOPSIS...Expect a chance of thunderstorms and cooler than normal daytime temperatures through the weekend as a weak low pressure system moves into Arizona. A drying and warming trend is expected early next week, before increasing moisture and storm chances return by mid week. && .DISCUSSION...The 12Z KFGZ sounding had more moisture than yesterday morning (0.71 vs 0.56 inches). Other than the low level...the wind was westerly all the way up. CAPE is lower than yesterday. There are two inversions between 500 and 430 mb. There are three areas of convection ongoing this morning: central Coconino County, south-central Yavapai, and easter Gila/southern Navajo. There is a cloud free area between the convection with will aid in surface heating. Will make a few minor adjustments to the forecast today and tonight as more convection may continue through the night. An active afternoon is expected across northern Arizona today. && .PREV DISCUSSION /428 AM MST/...At 4 AM...areas of rain with a few thunderstorms were moving eastward across central and northern Arizona producing widespread 0.20"-0.50" rainfall amounts since late Thursday evening. Expecting this activity to shift into eastern Arizona through mid morning and then dissipate. Otherwise, a weak area of low pressure located to our west will move into western Arizona Saturday then into central parts of the state for Sunday. This low will provide for cooler than normal mid-level temperatures (which increases instability) as well as some weak lift. Should see enough sun by early afternoon to get some storm development over the higher terrain of Coconino and Yavapai counties. Recent high res model runs show a delayed start to additional convection for the rest of the region, probably due to morning clouds and cool boundary layer following this morning's rain. Storm threats with today's activity will be locally heavy rainfall/flooding, and mostly small hail. Saturday and Sunday, there will be some drying in the boundary layer especially over central and northwest Arizona, though even cooler mid-level temps near the weak low will offset this somewhat. PoP values were increased a bit for the weekend in the latest package. Drier and warmer weather is forecast Monday into Tuesday with the best chance of storms near the AZ/NM line. Later Tuesday into Thursday, a trough over the west coast could pull deeper moisture back north into the area increasing our thunderstorm chances. && .AVIATION...For the 18z package...Expect increasing coverage of shra/-tsra and increasing cloud cover by 18z-19z. Widespread cigs bkn-ovc 6-8kft agl and sct-numrs shra/-tsra with isold +tsra. Brief mvfr in the stronger storms. Slowly improving conditions aft 02z-04z Sat, with pockets of low clouds and fog overnight. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS/JJ AVIATION...BEP For Northern Arizona weather information visit weather.gov/flagstaff
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 348 AM MST FRI AUG 26 2016 AZZ004>018-037>040-270230- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 348 AM MST FRI AUG 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT AREAS OF RAIN AND A FEW THUNDERSTORMS WILL SHIFT EASTWARD ACROSS NORTHERN ARIZONA THROUGH MID MORNING. ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IS EXPECTED BY EARLY AFTERNOON OVER THE HIGHER ELEVATIONS...THEN SPREADING NORTHEASTWARD INTO LOWER ELEVATION AREAS THROUGH THE AFTERNOON. LOCALLY HEAVY RAIN AND MAINLY SMALL HAIL ARE POSSIBLE WITH STORMS TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF THUNDERSTORMS CONTINUES SATURDAY...THEN A DECREASE IN STORM COVERAGE IS EXPECTED SUNDAY THROUGH TUESDAY. MOISTURE AND STORM CHANCES ARE FORECAST TO INCREASE AGAIN BY THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
A NWS employee reported 1.46 inches of rain.
The Flagstaff Airport reported 1.25 inches of rain in 57 minutes and a total of 1.33 inches of rain in 90 minutes.
A video showed that the Tanner Wash was flowing under the Highway 89 bridge. Rainfall amount was estimated from radar to be around 2.00 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659406, 659407, 659408.